Has anyone ever heard of insulin going bad after 30 days? My daughters blood sugars have been very unstable and her Endo thinks that we wait too long to get her insulin refilled. I don't usually wait very long after the 30 days if any but she believes this is the problem. If this is the case then why hasn't her blood sugar changed yet after being on the new insulin for 2 weeks? They have made corrections in her dosages and it is still not right. Any suggestions?
Hello! Yes, insulin can go bad after 30 days, that is the recommended length of time to use a vial. After 30 days, if your child's scores don't come down, even if it has lots left, it's wise to discard it and start a new vial. It's happened to us a few times, both going over the 30 days and having it get a little too warm.
Okay, this didn't work! I have been on the phone every day with her doctor and doing everything they say. Now she is in the early stages of DKA. This happens rapidly for Katelyn. We have changed out both of her insulins and nothing seems to be working. She has been in the 400's or higher for 2 days now. Is there something that the doctors could be missing? Seems like it to me..... I know that the doctors have to go through a check list of things to try but when they fail, what next? Any ideas? Please help....
JDRF-VOL-RL asks a very important question. Female hormones can wreck havoc with blood sugars, for towards the end of the monthly cycle, a hormone that has a side effect of making a person more insulin resistant is at high levels in the female body. Many girls and women after the age of puberty find that their blood sugars skyrocket during that time of the month. And some find that when these hormones dissipate, they become hypoglycemic and even dangerously so. So hormones would be the first thing that is likely if she is approaching the age of puberty or is in her teens.
I personally have more troubles with the severe hypos than with the rise before the hypos, but I found that it is important to keep a calendar so that you know when to expect the rise in glucose levels and also when to expect the lows if she happens to be one of the women who has lows afterwards. And also, if she is insulin resistant at that time, she may have to opt to eat a low-carb diet during that time of the month so that there are less carbs requiring insulin and therefore less possibility of glucose highs. Timing is everything. But, yes, we have often heard of this happening at the end of the monthly cycle.
She is 16. She is on hormone therapy for her cycles and is doing much better. I am sure her hormones have something to do with it but she is so sensitive to insulin and carbs that it is so hard to pin point how much insulin to take. It is like shooting in the dark. Her doctors want to try her back on the pump to see if that will work but how will that work if it is hormones? Is there a test that can be done to see what her hormones levels are? She had a lot of lows, severe lows, the last time she was on the pump. That is what scares me.
If hormones, what I notice is high levels at the end of the monthly cycle followed by a few days of severe lows just about the time that the period is due to start. In my case, the highs are not unmanageable, but some women find that they just really aren't responsive to insulin during those days at all.
Do write days on a calendar and look for the pattern. For YEARS I would suffer from severe lows at the absolute end of my cycle and it would take me by surprise. Once I discovered the reason and marked my calendar, I no longer worried as much for I knew what to expect on what days. I just lowered my carb intake on the days I expected to run high, and lowered my insulin on the days I expected to drop low. On those days I would also test more often, like every 2-3 hours, so I could catch rising or dropping sugars.
Those activities help me a lot. Especially testing more often on those days and correcting often. If you KNOW that female hormones cause these things, then it somehow is more manageable. Alas, I personally have never had a doctor who brought this up as an issue. For years I would pass out cold every now and then from low blood sugar and my husband finally noticed that it was about the same time of the month every time it happened. My doctors of course did not notice this. Once I did some research and learned about hormonal effects on glucose, I could watch for a slight glucose rise without any reason on a couple of days followed by lows, and the rise and drops were easier to manage.
I personally do not know the names of which hormone causes the insulin resistance, but yes, I do believe that blood tests can show levels of hormones. I would ask my daughter's doctor to look into this. I wonder if hormone therapy is part of the glucose issue? Usually, doctors who prescribe for female problems are not educated about diabetic issues and may not know that a therapy can mess up glucose levels in a type 1 diabetic girl, for type 1 diabetics are not all that common (I have read that only 10 percent of all diabetics are type 1). You might want to discuss this issue with both her endo and her gyn doctors.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.